Opioid Overdose - Mental Health
Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

Mental Health

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
 

Opioid Overdose

older woman hugging younger woman

Substance Use

Are you concerned about yourself or about a Veteran in a substance use-related crisis?

Get support anytime day or night

If you see someone showing symptoms of overdose or who is in immediate danger, dial 911.

If you're worried that you or a loved one is at risk of overdosing, it's important that you talk to a specialist right away. The following resources offer free, confidential support, 24 hours a day, 365 days a year. 

  • Veterans Crisis Line
  • The SAMHSA National Helpline offers confidential, free help from public health agencies that can point you to substance use treatment and information.

Opioid Overdose

Overdose is the leading cause of accidental death in the U.S. Using opioids, whether prescribed or illegally, comes with a significant risk of overdose. It's important for Veterans and their family members and caregivers to know what to do in an emergency. Learn about the signs of overdose and about the medication naloxone below. Knowing how to use this medication could save a life.

What Is Naloxone?

Naloxone is a medication designed to rapidly reverse an opioid overdose. When used immediately after an overdose, naloxone can block the effects of the opioids and help prevent death. Naloxone's effects are temporary, so it is critical to seek medical assistance immediately after it is administered. Naloxone has no effect on someone who doesn't have opioids in their system.

How to get naloxone

If you or a family member uses opioids, you should have naloxone on hand.

  • If you're a Veteran who uses opioids, ask your VA provider about prescribing you naloxone, which is provided free.
  • If you are not enrolled in VHA care, or if you're a family member or friend of a Veteran who is interested in getting naloxone, talk to a local pharmacist, health department, or community group. Many can provide naloxone without a prescription, though there may be a fee in some states.

To learn more, see the state naloxone access laws.

Signs and symptoms of an opioid overdose

Since naloxone is used in emergency situations, the person who is experiencing the overdose will need someone else to give them the medication.

The following are signs and symptoms to look for to identify a potential overdose:

  • Loss of consciousness, limp body
  • Slowed breathing, choking
  • Small, "pinpoint" pupils
  • Pale, blue, or cold skin
  • Slowed heart rate

If you see someone exhibiting any of these symptoms, dial 911 immediately.

How to administer naloxone

Naloxone should be given to anyone who may be showing signs of an opioid overdose. It can be administered as a nasal spray or as an injectable medication, depending on the type prescribed. Talk to your provider about the options.

  • Nasal spray — This needle-free device, approved by the Food and Drug Administration, allows for the quickest and easiest delivery in an emergency. The person with naloxone should make sure the person overdosing is lying on their back, then spray naloxone into one nostril.
  • Auto-injectable — This prefilled auto-injection device is easy for anyone to use. The person administering naloxone should turn on the device to hear the instructions and inject naloxone into the overdosing person's thigh muscle.
What to do in an emergency

If someone you know is experiencing any symptoms of an opioid overdose — listed in the "Signs and symptoms of an opioid overdose" drop-down menu above — you should:

  1. Dial 911 immediately.
  2. Administer naloxone (if available).
  3. Try to keep the person awake and breathing.
  4. Turn the person on their side to prevent choking.

Opioid Overdose Education and Naloxone Distribution (OEND) Program

VA's Opioid Overdose Education and Naloxone Distribution (OEND) program encourages Veterans to prevent, recognize, and respond to an opioid overdose. Learn more about the OEND program by talking to your VHA provider today.

Seek Care at VA

Alcohol and drug use disorders can be successfully treated.

Talk to your VHA provider and learn more about the highly effective treatment options available at VA.
Learn about VA programs that can help treat drug and alcohol addictions.
Find information for providers.

Help for Homeless Veterans: 877-4AID-VET
 VA Health Care: Apply Now
Caregiver Support: 855-260-3274
eBenefits: My Gateway to Benefit Information
Find out if you’re eligible: Health Benefits Explorer
Veterans Health Benefits Guide
Veterans Health Library
Women Veterans Call Center: 1-855-VA-WOMEN